Alert archive / Nevada / Flash Flood Warnings in 1999

Flash Flood Warning 60, NWS Las Vegas, NV

September 17, 1999Clark County, Nye County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Sep 17, 1999, 2:15 PM PDT for Clark County, Nye County, Nevada. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 17, 1999, 2:15 PM PDT (21:15 UTC)
Expired
Sep 17, 1999, 3:45 PM PDT
In force
90 min
Issued by
NWS Las Vegas, NV
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Clark County, NV, Nye County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.3 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1999-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1999-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
2329 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KVEF 172118
FFWLAS
NVC003-023-172245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
215 PM PDT FRI SEP 17 1999

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA
  EXTREME SOUTHEASTERN NYE COUNTY IN SOUTHERN NEVADA

* UNTIL 345 PM PDT

* AT 214 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN OVER EXTREME WEST CENTRAL CLARK COUNTY...OR ABOUT 11   
  MILES EAST OF PAHRUMP ALONG HIGHWAY 160. THE STORM PRODUCING THE 
  HEAVY RAIN WAS NEARLY STATIONARY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER ATTEMPT
TO CROSS SWIFTLY FLOWING WATER. VEHICLES CAUGHT IN RISING WATERS
SHOULD BE ABANDONED QUICKLY.

LAT...LON 3613 11603 3594 11579 3616 11555 3637 11583

JMH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 9:20 AM PDT, 4 hours 55 minutes earlier.

Area forecast discussion, Sep 17, 9:20 AM PDT, 4 hours 55 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
920 AM PDT FRI SEP 17 1999

SYNOPSIS...A WEAK TROUGH DEVELOPING OFF THE CENTRAL CALIFORNIA COAST
WILL KEEP THE ATMOSPHERE RELATIVELY MOIST AND UNSTABLE THROUGH
SATURDAY. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FORM ACROSS THE
REGION WITH THIS AIR MASS IN PLACE...ESPECIALLY OVER THE MOUNTAINS.
WEATHER DISTURBANCES EMBEDDED IN THE WESTERLY FLOW ALOFT WILL
OCCASIONALLY CAUSE ORGANIZED CLUSTERS OF SHOWERS AND THUNDERSTORMS TO
DEVELOP.

DISCUSSION...A WEAK CIRCULATION ALONG THE CENTRAL CALIFORNIA COAST
WILL BE THE MAIN FOCUSING MECHANISM FOR CONVECTION TODAY AS EVIDENCED
BY A THUNDERSTORM MOVING NORTHWEST ALONG THE CALIFORNIA/NEVADA BORDER
NEAR DEATH VALLEY THIS MORNING.  THE 12Z ETA LOOKS LIKE IT HAS THE
BEST DEPICTION WITH A THETA-E RIDGE AND HIGHEST INSTABILITY VALUES
CENTERED IN THE NORTHWEST PART OF OUR FORECAST AREA OF
ESMERALDA...NYE AND INYO COUNTIES.  PRECIPITABLE WATER SOUNDER SHOWS
A PLUME OF PRECIPITABLE WATER VALUES AROUND ONE INCH EXTENDING
NORTHWEST FROM THE GULF OF CALIFORNIA THROUGH SOUTHEAST CALIFORNIA
AND INTO SOUTHERN INYO COUNTY. SURFACE DEWPOINTS IN SOUTHEAST
CALIFORNIA...NORTHWEST ARIZONA AND SOUTHERN NEVADA RANGE FROM THE
LOWER 50S TO LOWER 60S. SURFACE HEATING SHOULD PRODUCE ISOLATED
AFTERNOON THUNDERSTORMS IN THOSE ZONES TODAY. UPPER LOW WILL
STRENGTHEN OFF THE CENTRAL CALIFORNIA COAST BY TOMORROW KEEPING A
SIMILAR PATTERN AND DRAWING SLIGHTLY MORE MOISTURE INTO THE MOHAVE
DESERT.  CURRENT FORECAST HAS TRENDS WELL COVERED FOR NOW.  JGA

.LAS...NONE.

Nearby

Flash Flood Warnings in Nevada, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.